|Gastrointestinal Health And Hiv
Jun 26, 2000
I have been hiv positive since May 1998 and my current blood work reads great. Low concentration. There is a minor woe, though. It is my stomach. Previous to my infection, I used to complain to my doctor about the strange sensation I felt around my throat which, we thought, was something to do with my tonsils. Ruled that out when an endoscopy was made (post infection) and discovered that I had Helycobacter Pilori and Candidiasis. My doctor used diflucan, ranitidine and nystatin which cleared my oral health problem after two weeks. Now, 4 months later, I go back to my Hiv doctor complaining about the same problems. My question: is this something that happens frequently with hiv-infected individuals, something to be expected for the duration of the disease? And if I may, what is the best way to treat such occurrences? It is awful when you cannot speak or eat or swallow, as is the example now. Thanks a lot for your help
Response from Dr. Reznik
It appears from what you have written that your previous problems with swallowing were a result of esophageal candidiasis. Unlike oropharyngeal candidiasis (thrush) which is limited to the oral cavity, esophageal candidiasis is a more severe infection caused by the same organisms further down the GI tract. The chief complaint of people living with AIDS who have esophageal candidiasis is that food and medications feel like they are getting stuck. Esophageal candidiasis is usually seen at CD4 counts less than 200. The best way to prevent recurrence of this unpleasant infection is to be on effective combination antiretroviral therapy. Once the viral load is under control and the CD4 count rises your body should be able to fight off this potentially recurrent opportunistic infection. For those who have limited antiretroviral options available or who for whatever reason are presently unable to be on therapy the key is to effectively treat the infection and then be on a prophylactic regimen. We treat esophageal candidiasis with 400 mg of Diflucan on day 1 and then 200 mg of Diflucan (fluconazole) a day for the rest of a 2 week period of time. There are a few exceptions where treatment should last a bit longer, but for the most part two weeks should clear up the infection. I do not normally place a person on preventive therapy unless recurrence becomes an issue. In cases where recurrence may be an issue, we treat with Diflucan as mentioned earlier and then follow one of two potential courses of action:
1. place the person on Mycelex troches (clotrimazole), 3 a day until the underlying medical condition, i.e. viral load can be addressed.
2. place the person on 100 mg a day of Diflucan, until the underlying medical condition, i.e. viral load can be addressed.
The reason that this is not my first choice is due to issues with fluconazole resistance. The decision basically comes down to the risk of resistance vs the benefit to the patient. As you are very aware, esophageal candidiasis is not a pleasant condition, thus the benefit would outweigh the risk in most cases.
The above information is based on the assumption that your diagnosis was esophageal candidiasis, but be advised there are other conditions which can interfere with swallowing such as esophageal stricture which is a narrowing of the esophagus.
I hope this information proves helpful!
Thrush for over One Year
- Dealing With Gastrointestinal Problems When You Are Hiv Positive
- Does Having Gastrointestinal Problems Mean I Have HIV?
- Getting Gastrointestinal Problems When You Have HIV
- How Can I Treat Gastrointestinal Problems?
- I Have Gastrointestinal Problems Does That Mean I Have Aids
- Should I Take Combivir With Reyataz And Norvir?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.